Heavy Rain, Jefferson
- When
- August 23, 1:30 PM CST to 3:00 PM CST
- Where
- Jefferson County, 1.8 mi SW of Cahaba Hgts
- Reported by
- CoCoRaHS
- Coordinates
- 33.430, -86.750
Observer recorded a rainfall total of 4.08 inches that fell within 90 minutes.
A cluster of slow moving thunderstorms moved across a heavily populated area of northern Shelby County and Southern Jefferson County, resulting in rainfall amounts of 2 to 4 inches in less than two hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A cluster of slow moving thunderstorms moved across a heavily populated area of northern Shelby County and Southern Jefferson County, resulting in rainfall amounts of 2 to 4 inches in less than two hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 23, 12:18 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 118 PM CDT Fri Aug 23 2019 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1047 AM CDT Fri Aug 23 2019/ Taking a look at the latest 12z KBMX sounding this morning, the overall environment across Central Alabama has changed very little from what was observed yesterday. A very moist profile was observed on the sounding, with 1.98 PWATs and weak overall shear profile. Therefore, convective development will continue to be based primarily on mesoscale boundary interactions. Scattered to numerous showers and storms have developed along and north of the I-20 corridor due to an old outflow from previous convection to our northwest moving into the area during the early morning hours. Due to the lower LFCs, the old outflow has been able to lift parcels well during the late morning hours. Mostly showers have developed, but a few storms are mixed in there as well. Due to the fairly saturated profile, microburst potential will be low, but gusty winds are always possible with summer storms. Most showers and storms will be short-lived with quick updrafts and downdrafts due to the very low shear aloft. For example, the 12z balloon this morning only ventured about 15km away from the station aloft before terminating, which clearly indicates those weak steering winds aloft. We can expect heavy downpours with these showers and storms today due to the tropical nature of the airmass, and hopefully some folks can get some much needed drought relief. Highest rain chances will remain across the northern half of Central Alabama with scattered to isolated development across the south. 56/GDG .LONG TERM... /Updated at 0324 AM CDT Fri Aug 23 2019/ Saturday through Thursday. A wet and rainy weekend looks to be in order across the forecast area as the trough continues moving across the far eastern CONUS with a ridge and drier airmass building in upstream over the Great Lakes region. The east to west oriented surface front will meander across the Tennessee Valley and inch its way into northern Alabama on Saturday. This will support numerous to likely showers and thunderstorms among a moist airmass with highs in the upper 80s to near 90F across the forecast area both days. Best rain coverage will be during the afternoon but with some rain lingering after dark as well. Two separate developments, combined with southerly flow around the Bermuda High, will help usher this boundary back to the northeast before it has a chance to make it south of the forecast area. The first being a low off the eastern coast of Florida, which bears watching over the next few days for tropical development, although this feature will stay well east of the forecast area thanks to southwesterly steering winds aloft associated with the second and more influential feature. A shortwave trough embedded within a larger trough will deepen over the Central and Midwest CONUS extending south into the Gulf of Mexico Sunday into Monday as southwesterly winds become more prevalent over the forecast area. As the shortwave moves across the Southeast, rain chances are progged to remain elevated heading into early next week with highs lowering into the upper 80s for most of Central Alabama on Monday and potentially Tuesday as well. We could see a touch of dry mid-level air move in behind the trough in our western counties on Tuesday which may limit overall rain chances west of I-65, but would expect high moisture content to remain below 500mb for continued support of 50 to 60 percent PoPs. A cold front is expected to pass on Wednesday and Thursday as the large-scale trough and low height center continues to rotate slowly eastward over Ontario and Hudson Bay. Should see a north to south surge of drier air behind the front towards the end of this extended forecast with rain chances finally trending downwards due to the drier low and mid-level airmass. Increased sunshine and lower rain chances will allow highs to rise back into the low 90s, although humidity values will be much lower. 86 && .AVIATION... 18Z TAF Discussion. Convective activity will remain high across the northern TAF sites in Central Alabama through the afternoon hours. Heavy downpours in short-lived showers and storms will continue to impact BHM, ANB, and ASN through 00z. TEMPO groups have been included for TSRA for those terminals through the afternoon hours, and amendments will be necessary due to the sporadic nature of the shower and storm development. Meanwhile, the southern TAF sites at MGM and TOI are fairly quiet this afternoon, and TSRA chances are more limited in those locations. For now, any mention of TSRA or VCTS have been removed from the TAF for at least the next six hours and only SHRA mentioned. Amendments may be needed later this afternoon if current radar trends change. The next forecast challenge will be for the possibility of low cloud development overnight tonight. For now, have kept scattered low clouds and MVFR vis for the northern terminals as guidance continues to hint at this possibility. Ground moisture from today's showers and storms could also contribute enough low-level moisture for fog and low cloud development as well. Therefore, the trends of at least some low clouds and reduced vis remain in the TAFs during the overnight period. 56/GDG && .FIRE WEATHER... Scattered thunderstorms expected again today with min RHs in the 50s. KBDI values remain high given the ongoing drought, and heat indices will be near 100 degrees by the afternoon. Rain chances increase as we go into the weekend, and RHs remain elevated through early next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 88 69 86 68 / 40 70 50 70 60 Anniston 71 88 70 86 70 / 40 70 50 80 60 Birmingham 73 89 72 88 71 / 30 70 50 80 60 Tuscaloosa 73 88 72 89 72 / 30 70 40 80 60 Calera 72 87 70 88 70 / 30 70 50 80 60 Auburn 72 88 71 86 71 / 40 60 50 80 60 Montgomery 73 91 73 91 72 / 30 60 50 70 60 Troy 72 90 71 89 70 / 30 50 50 70 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 337 AM CDT Fri Aug 23 2019 ALZ011>015-017>050-241145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 337 AM CDT Fri Aug 23 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Special Weather Statement National Weather Service Birmingham AL 1231 PM CDT Fri Aug 23 2019 ALZ012-013-231800- Fayette AL-Lamar AL- 1231 PM CDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FAYETTE AND EAST CENTRAL LAMAR COUNTIES UNTIL 100 PM CDT... At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near Blooming Grove, or near Fayette, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fayette, Belk and Cody. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Birmingham. && LAT...LON 3373 8803 3380 8797 3379 8778 3361 8793 TIME...MOT...LOC 1730Z 292DEG 7KT 3373 8793 40/Sizemore
Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT Fri Aug 23 2019
ALZ017-231830-
Blount AL-
102 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLOUNT COUNTY UNTIL
130 PM CDT...
At 102 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayden, or 9 miles southwest of Cleveland, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cleveland, Dallas, Locust Fork, Trafford, Allgood, Fairview, Hayden,
Nectar, Blount Springs, Inland Lake, Bangor, Easley, Remlap and Clear
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3395 8652 3383 8650 3384 8679 3395 8681
3395 8679 3396 8679 3397 8678 3397 8677
3398 8676 3404 8661
TIME...MOT...LOC 1802Z 258DEG 15KT 3391 8670
40/SizemoreSpecial Weather Statement
National Weather Service Birmingham AL
106 PM CDT Fri Aug 23 2019
ALZ013-231830-
Fayette AL-
106 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 130
PM CDT...
At 106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bankston, or near Fayette, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fayette, Berry, Bankston, Fayette County Public Lake, Fowlers
Crossroads and Richard Arthur Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3369 8783 3380 8776 3381 8757 3370 8758
3360 8764
TIME...MOT...LOC 1806Z 276DEG 12KT 3372 8773
40/SizemoreSpecial Weather Statement
National Weather Service Birmingham AL
116 PM CDT Fri Aug 23 2019
ALZ015-231845-
Walker AL-
116 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER COUNTY UNTIL
145 PM CDT...
At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, Carbon Hill, Parrish, Oakman, Cedrum Area, Holly Grove,
Gamble, Townley and Walker County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3373 8753 3387 8753 3394 8729 3383 8724
3370 8729
TIME...MOT...LOC 1816Z 266DEG 10KT 3381 8738
40/SizemoreSpecial Weather Statement National Weather Service Birmingham AL 211 PM CDT Fri Aug 23 2019 ALZ021-028-029-231945- Clay AL-Randolph AL-Cleburne AL- 211 PM CDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH...SOUTH CENTRAL CLEBURNE AND NORTHEASTERN CLAY COUNTIES UNTIL 245 PM CDT... At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over Delta, or 10 miles southeast of Oxford, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Delta, Mount Cheaha, Hollis Crossroads, Camp Sequoyah and Chalafinnee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Birmingham. && LAT...LON 3339 8576 3347 8583 3359 8567 3343 8556 TIME...MOT...LOC 1911Z 251DEG 8KT 3347 8571 40/Sizemore
Special Weather Statement
National Weather Service Birmingham AL
228 PM CDT Fri Aug 23 2019
ALZ024-232000-
Jefferson AL-
228 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON COUNTY UNTIL
300 PM CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Grove, or over Hueytown, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Irondale, Fairfield, Pleasant Grove, Midfield,
Adamsville, Brighton, Lipscomb, Sylvan Springs, Mulga, Maytown, North
Johns, Birmingham Fairgounds and Five Points South.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3350 8658 3347 8661 3347 8667 3343 8670
3343 8672 3342 8672 3342 8675 3337 8678
3336 8683 3333 8684 3333 8689 3330 8693
3328 8693 3327 8695 3327 8697 3325 8698
3325 8703 3347 8726 3363 8712 3363 8709
TIME...MOT...LOC 1927Z 291DEG 19KT 3347 8697
40/SizemoreThe Birmingham radar (KBMX), 29 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
2 flash flood, 1 heavy rain. Local standard time, as filed.
Observer recorded a rainfall total of 4.08 inches that fell within 90 minutes.
Several reports received across northern Shelby County of several feet of water flowing across roads and submerged vehicles, mainly east of Highway 31 and north of Cahaba Valley Road. The flooded roads include the intersection of Southgate Road and Winslett Road, and Valleydale Road near Veteran's Park.
Many reports of flooded roadways with water levels several several feet deep in places, mainly in the Cahaba Heights and Vestavia areas. Several reports of submerged vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854504, 854194, 854195.